Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 246, NWS Omaha, NE

September 14, 2000Pottawattamie County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 14, 2000, 1:10 AM CDT for Pottawattamie County, Shelby County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 14, 2000, 1:10 AM CDT (06:10 UTC)
Expired
Sep 14, 2000, 1:45 AM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 12:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 140611
SVROMA
IAC155-165-140645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
110 AM CDT THU SEP 14 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST IOWA

* UNTIL 145 AM CDT

* AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF AVOCA...OR
  ABOUT 39 MILES NORTHEAST OF OMAHA...MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 145 AM CDT
  INCLUDE...ELK HORN...WALNUT...AVOCA

LARGE HAIL ISF LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4162 9536 4135 9536 4117 9515 4163 9489

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:34 PM CDT, 9 hours 36 minutes earlier.

Area forecast discussion, Sep 13, 3:34 PM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
135 PM CDT WED SEP 13 2000

MAIN SHORT TERM FCST CHALLENGE IS WHETHER TSRA WL DVLP EARLY TNGT
ALG THE ADVANCING CDFNT.  BEYOND THIS...TEMPS/WINDS BECOME THE
PRIMARY CONCERN.

LATEST STLT IMAGERY SHOWING A STG AUTUMN LIKE SHRTWV DROPPING INTO
NRN AND ERN ND FM SRN CANADA.  ON THE BACK SIDE OF THE SHRTWV...A
100KT JET CORE WAS ENTERING WRN ND.  THE MDLS ARE IN GOOD AGREEMENT
IN DROPPING THE SHRTWV INTO MN TNGT AND NRN IA BY 12Z THU AND THE OH
VLY LATER THU.  AN UPPER TROF DEEPENS OVER THE UPPER MDWST AND MID
MS VLY RGN TNGT AS THE SHRTWV MOVES SE.  AT 18Z..SFC LOW PRES WAS
ALG THE NEB/SD BDR WITH THE CDFNT TRAILING NW INTO ERN MT. A TROF
EXTENDED FM THE LOW INTO SW NEB.  SFC WNDS HAVE BROUGHT SHALLOW
LAYER OF LOWER-MID 60S SFC DWPTS N INTO THE CWA.  CAPE HAS RISEN TO
800-1400 J/KG BUT CIN REMAINS RATHER HIGH WITH 200-300 J/KG EVIDENT
OVER THE CWA.  THE FRONT SHD MOVE THROUGH NRN AREAS OF THE CWA EARLY
TNGT...THEN THE SE CORNER AROUND 3 AM.  ALTHOUGH MID LVL TEMPS ARE
PROGGED TO RISE TO +11C BY 00Z...STILL FEEL GIVEN STRENGTHEN OF THE
SHRTWV AND CDFNT THAT ISOLD TSRA MAY DEVELOP AS IT BEGINS TO SURGE
SE AND MEETS WITH INCREASINGLY MOIST AIR AND WILL LEAVE IN THE SE
ZONES PER GOING FCST.  85-70H Q-VECTOR DIVERGENCE FIELDS SUGGEST
GUSTY NW WNDS ACROSS THE CWA THURS...ESP FROM AROUND 9AM AFTER THEY
COUPLE TO THE GROUND...THROUGH MID AFTERNOON BEFORE DIMINISHING.

THU NITE AND FRI...THE UPPER TROF SHIFTS EAST OF THE AREA THURS
NIGHT AS SFC HIGH PRES RIDGE BLDS SE FM CANADA INTO THE UPPER MDWST
AND CNTRL PLNS.  EXPECT CLEAR SKIES THURS NIGHT.  MDLS RH FIELDS DO
INDICATE SOME INCREASE IN HIGH LVL RH FIELDS DURG THE DAY FRI AS
SOME WAA HIGH CLDS MOVE OVER THE AREA...THUS WL GO WITH PTLY TO
MSTLY SUNNY SKIES.

GIVEN EXTREMELY DRY GROUND AND ABUNDANT SUNSHINE...FAN GUID TEMPS
APPEARS TOO COOL THURS AND FRI AND WILL GO MORE TWD THE FWC/MAV
SOLNS.

IN THE EXTENDED...PROGRESSIVE FLOW PATTERN IS MAINTAINED OVER THE
CNTRL PLNS AS NW FLOW IS MAINTAINED.  LITTLE MSTR WILL MOV N INTO
THE AREA...SO MAINLY DRY CONDITIONS SHD PREVAIL.  SAT APPEARS WARM
AND DRY.  THE NEXT IN A SERIES OF SHRTWVS DROPPING SE IN THE FLOW
MOVES INTO THE UPPER MDWST/GREAT LAKES RGN SUN.  A WEAK CDFNT MAY
BACKDOOR ERN NEB FOR SUN...BUT MAIN COOLING WITH THIS SYSTEM APPEARS
TO BE FOCUSED TO THE E AND NE OF OUR CWA.  A SLIGHT CHC OF PRECIP
FOR MON AS ANOTHER STG SHRTWV DROPS SE INTO THE AREA...BUT MSTR WL
BE LIMITED.

**AIRMASS IS DESTABLIZING RAPIDLY AS MSTR RETURN CONTINUES.  CIN IS
ALSO DECREASING OVER THE SE CWA AND IS DOWN TO 20J/KG.  18Z RUC AND
MESOETA BOTH DEVELOP A WAVE OF LOW PRESSURE OVER S CNTRL NE WHICH
WHICH MOVES NE INTO E CNTRL NE BY 06Z.  THIS WILL LIKELY DELAY THE
FRONTAL TIMING SOMEWHAT AND ALLOW DEEPER MSTR TO WORK NWD.  NEW
MESOETA PROGS 400-425 HELICITY INTO SE CORNER BY 06Z.  ALL IN
ALL...CONDITIONS APPEARING MORE FAVORABLE FOR TSRA THAT PREVIOUSLY
THOUGH AND I HAVE EXPANDED POPS AS FAR N AS OLU/OFK GROUPING.

.OMA...NONE.

SKERRITT
I

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.